Alert archive / Kansas / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 317, NWS Dodge City, KS

September 24, 2008Finney County, Kearny County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Sep 24, 2008, 7:44 PM CDT for Finney County, Kearny County, Kansas. It was in force for 61 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 24, 2008, 7:44 PM CDT (00:44 UTC)
Expired
Sep 24, 2008, 8:45 PM CDT
In force
61 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon

Counties Finney County, KS, Kearny County, KS

The radar

The Dodge City radar (KDDC), 105 km from the middle of the area, began a volume at 00:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 24, 7:45 PM CDTHAIL 1.58 N Deerfield, KS
Sep 24, 7:49 PM CDTHAIL 1.258 N Deerfield, KS
Sep 24, 8:25 PM CDTHAIL 1.753 Nw Deerfield, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 1 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 0.7 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2008-09-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 629 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2008-09-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -3 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
629 J/kg
Mixed-layer CIN
-38 J/kg
Mixed-layer LCL
1991 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
-3 m²/s²
0-3 km storm-relative helicity
112 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDDC 250044
SVRDDC
KSC055-093-250145-
/O.NEW.KDDC.SV.W.0317.080925T0044Z-080925T0145Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
744 PM CDT WED SEP 24 2008

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WEST CENTRAL FINNEY COUNTY IN SOUTHWEST KANSAS.
  EAST CENTRAL KEARNY COUNTY IN SOUTHWEST KANSAS.

* UNTIL 845 PM CDT

* AT 742 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 8 MILES
  NORTH OF DEERFIELD...MOVING SOUTH AT 9 MPH.

* LOCATIONS IMPACTED INCLUDE...
  DEERFIELD...
  LAKIN...
  RURAL RESIDENCES OF EASTERN KEARNY AND WESTERN FINNEY COUNTIES.

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS. IF CAUGHT OUTSIDE
SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS
PASSED.

THIS WARNING REPLACES THE PREVIOUS WARNING ISSUED FOR KEARNY COUNTY.

LAT...LON 3792 10101 3792 10128 3812 10127 3816 10107
TIME...MOT...LOC 0043Z 353DEG 8KT 3809 10118

$$

FINCH
2 follow-up statements
000 
WWUS53 KDDC 250056
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
756 PM CDT WED SEP 24 2008

KSC055-093-250145-
/O.CON.KDDC.SV.W.0317.000000T0000Z-080925T0145Z/
KEARNY KS-FINNEY KS-
755 PM CDT WED SEP 24 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM CDT
FOR WEST CENTRAL FINNEY AND EAST CENTRAL KEARNY COUNTIES...

AT 751 PM CDT...THE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS
OF 60 MPH. THIS STORM WAS LOCATED 6 MILES NORTH OF DEERFIELD...MOVING
SOUTHEAST AT 15 MPH.

* LOCATIONS IMPACTED INCLUDE...
  DEERFIELD...
  RURAL RESIDENCES OF EASTERN KEARNY AND WESTERN FINNEY COUNTIES.

AT 749 PM THE PUBLIC REPORTED QUARTER SIZED HAIL 8 MILES NORTH OF
DEERFIELD.

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS. IF CAUGHT OUTSIDE
SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS
PASSED.

LAT...LON 3793 10117 3792 10126 3793 10127 3811 10125
      3814 10110 3792 10104 3792 10117
TIME...MOT...LOC 0055Z 337DEG 13KT 3805 10116

$$

FINCH
000 
WWUS53 KDDC 250138
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
838 PM CDT WED SEP 24 2008

KSC055-093-250147-
/O.EXP.KDDC.SV.W.0317.000000T0000Z-080925T0145Z/
KEARNY KS-FINNEY KS-
837 PM CDT WED SEP 24 2008

...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL FINNEY AND EAST
CENTRAL KEARNY COUNTIES EXPIRES AT 845 PM CDT...

* LOCATIONS IMPACTED INCLUDE...
  DEERFIELD...
  RURAL RESIDENCES OF EASTERN KEARNY AND WESTERN FINNEY COUNTIES.

THE SEVERE THUNDERSTORM HAS WEAKENED AND NO LONGER POSES A THREAT TO
LIFE OR PROPERTY...HOWEVER GUSTY WINDS...HEAVY RAIN...AND SMALL HAIL
WILL STILL BE POSSIBLE OVER EASTERN KEARNY AND WESTERN FINNEY
COUNTIES.

LAT...LON 3793 10117 3792 10126 3793 10127 3811 10125
      3814 10110 3792 10104 3792 10117
TIME...MOT...LOC 0137Z 337DEG 13KT 3791 10108

$$

FINCH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 24, 3:06 PM CDT, 4 hours 38 minutes earlier.

Area forecast discussion, Sep 24, 3:06 PM CDT, 4 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
306 PM CDT WED SEP 24 2008

.DISCUSSION...

DAYS 1-2...

THE MAIN FORECAST CHALLENGE ARE SLIGHT CHANCES FOR THUNDERSTORMS
THIS EVENING WITH A FRONTAL BOUNDARY.

A SHORTWAVE TROUGH THAT PUSHED A WEAK PACIFIC FRONTAL BOUNDARY INTO
SOUTHWEST KANSAS WILL CONTINUE TO MOVE RAPIDLY EAST FROM THE GREAT
LAKES. ANOTHER SHORTWAVE TROUGH OVER THE PACIFIC NORTHWEST WILL
ACROSS THE NORTHERN CONUS INTO FRIDAY PUSHING A COLD FRONT INTO THE
HIGH PLAINS OF NEBRASKA AND SHOULD STAY NORTH OF KANSAS.

FOR TONIGHT A FEW THUNDERSTORMS WILL BE POSSIBLE MAINLY NORTH OF A
SYRACUSE TO LACROSSE LINE LATER THIS AFTERNOON AND EVENING AS A WEAK
FRONTAL BOUNDARY LIFTS NORTH. A WEAK CAP IS IN PLACE AND A LITTLE
BIT OF CONVERGENCE COULD CAUSE SOME THUNDERSTORMS TO FORM. WITH WEAK
WIND SHEAR SEVERE THUNDERSTORMS ARE NOT EXPECTED. THE WRF AND GFS
SHOW SOME MID LEVEL INSTABILITY TONIGHT WITH A FEW ELEVATED STORMS
POSSIBLE WEST OF DODGE CITY TO HAYS. WITH A LACK OF SURFACE MOISTURE
CONVERGENCE NOT SURE IF THIS WILL HAPPEN. WILL KEEP A 20 PERCENT
CHANCE IN THE NORTH. OVERNIGHT LOWS WITH SOUTH WINDS FROM 10 TO 15
MPH WILL BE IN THE UPPER 50S TO LOWER 60S.

ON THURSDAY LOOK FOR PLENTY OF SUNSHINE WITH MODEL FORECAST
SOUNDINGS SHOWING A CAPPING INVERSION. WINDS WILL INCREASE AHEAD OF
LEE TROUGH WITH BREEZY SOUTH WINDS OF 15 TO 25 KTS. HIGH
TEMPERATURES IN THE MID 80S LOOK GOOD COMPARED TO MODEL FORECAST
850MB TEMPS ABOUT 20C.

CLEAR SKIES CONTINUE INTO THURSDAY NIGHT AND FRIDAY WITH THE
ATMOSPHERE STILL CAPPED. SOUTH WINDS WILL AGAIN INCREASE IN THE
AFTERNOON ON FRIDAY TO THE BREEZY SIDE. LOWS IN THE MID 50S TO LOWER
60S LOOK REASONABLE WITH HIGHS IN THE UPPER 80S. 850MB TEMPS WARM A
FEW DEGREES TO AROUND 22C.

DAYS 3-7...

MAIN QUESTION WITH THE EXTENDED WILL BE WHAT HAPPENS WITH THE FLOW
AMPLIFICATION EARLY NEXT WEEK.  MEDIUM RANGE MODELS ARE IN PRETTY
GOOD AGREEMENT WITH STARTING OUT IN MAINLY ZONAL FLOW FOR FRIDAY
NIGHT/SATURDAY, WITH A WEAK SHORTWAVE TROUGH RIPPLING ACROSS THE
NORTHERN TIER.  THIS SHORTWAVE SHOULD HELP PUSH A WEAK BOUNDARY DOWN
SATURDAY, BUT NEITHER THE GFS NOR ECMWF HAVE MUCH COLD AIR BEHIND
IT, SO IT LOOKS MORE LIKE A WINDS SHIFT MORE THAN ANYTHING ELSE.
WILL CONTINUE TO KEEP THE WEEKEND DRY WITH HIGHS IN THE 80S.

THE MAIN SHOW WILL BE WITH THE NEXT SHORTWAVE DIGGING INTO THE
MIDWEST.  A VIGOROUS JET WILL START TO MOVE INTO THE EASTERN
PACIFIC, AND THE FLOW SHOULD AMPLIFY QUITE NICELY, WITH THE RIDGE
OVER THE ROCKIES BUILDING INTO CANADA AND THE TROUGH OVER THE
MIDWEST AND GREAT LAKES DIGGING DOWN AND CUTTING OFF.  THE DEVIL IS
IN THE DETAILS, AND THAT IS WHERE THE MEDIUM RANGE MODELS DIFFER.
THE ECMWF AND CANADIAN WERE STRONGER AS THE SHORTWAVE DIGS INTO MN
BY MONDAY, WITH THE ECMWF CUTTING OFF THE SYSTEM OVER IA/MO BY
TUESDAY AND WEDNESDAY.  THE 06Z GFS WAS WEAKER AND SLOWER TO CUT
OFF, WITH THE TROUGH AXIS FURTHER OUT OVER THE OHIO VALLEY.  ALL
MODELS BRING A FRONT DOWN SOMETIME MONDAY OR MONDAY NIGHT, BUT IT IS
JUST A QUESTION ON EXACTLY HOW COLD THE AIR IS AND HOW LONG IT
STICKS AROUND.  WITH THE ECMWF FURTHER WEST, IT BRINGS DOWN MORE
COLD AIR THAN PREVIOUS RUNS.  THE 06Z GFS HAS 850MB TEMPS BELOW 10 C
TUESDAY, BUT RECOVERS MORE QUICKLY.  THE LATEST 12Z GFS CUTS OFF
SOONER THAN THE EARLIER RUN, BUT IS NOT AS FAR WEST AS THE ECMWF.
AND WITH ANY OF THE SOLUTIONS, IF WE GET AN EXTENDED PERIOD OF
UPSLOPE AND CLOUDS TEMPS WILL BE COOLER THAN EXPECTED.  WILL LEAN
MORE TOWARDS A MIDDLE OF THE ROAD ENSEMBLE MEAN, SINCE THE ECMWF AND
ONLY ONE OR TWO CANADIAN ENSEMBLE MEMBERS HAVE THE CUT OFF SO FAR
WEST.  WILL LOWER TEMPS A BIT MORE FOR TUESDAY AND WEDNESDAY TO
BELOW CLIMO VALUES, AND MAY HAVE TO LOWER MORE AS THE TIME GETS
CLOSER.

&&

AVIATION...

WINDS WILL CONTINUE FROM THE SOUTH AT AROUND 10-15 KTS AS THE OLD
FRONT LIFTS BACK NORTH.  A FEW ISOLATED STORMS COULD GO UP IN THE
NORTHWESTERN PORTIONS OF THE FORECAST AREA, BUT THINK THAT SHOULD
STAY COVERED WITH A CB MENTION AT KGCK AND KHYS.  WINDS WILL
DECREASE TONIGHT, BUT SHOULD PICK UP AGAIN FROM THE SOUTH AT 15 TO
25 KTS BY TOMORROW AFTERNOON.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  61  87  59  88 /   0   0   0   0
GCK  59  87  58  87 /  20   0   0   0
EHA  58  88  57  90 /  10   0   0   0
LBL  60  88  57  89 /   0   0   0   0
HYS  61  87  59  88 /  20   0   0   0
P28  61  87  62  89 /   0   0   0   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

FN06/26
Hazardous weather outlook, Sep 24, 9:40 AM CDT, 10 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE DODGE CITY KS
940 AM CDT WED SEP 24 2008

KSZ030-031-043>046-061>066-074>081-084>090-251445-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
931 AM CDT WED SEP 24 2008 /831 AM MDT WED SEP 24 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
KANSAS...SOUTH CENTRAL KANSAS...SOUTHWEST KANSAS AND WEST CENTRAL
KANSAS.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL OCCUR THIS MORNING EAST OF A LINE FROM
COLDWATER TO PRATT. THESE THUNDERSTORMS WILL DISSIPATE OR MOVE
SOUTH AND EAST OF THE AREA BY NOON. ADDITIONAL SCATTERED
THUNDERSTORMS ARE POSSIBLE TODAY GENERALLY WEST OF A LINE FROM
LIBERAL TO LACROSSE AS A WEAK FRONTAL BOUNDARY LIFTS NORTH. SEVERE
WEATHER IS NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

06

In the hours before

Local storm report, Sep 24, 5:24 PM CDT, 2 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
524 PM CDT WED SEP 24 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0517 PM     HAIL             4 WNW GRIGSTON          38.49N 100.79W
09/24/2008  E1.25 INCH       SCOTT              KS   TRAINED SPOTTER

&&

JFINCH
Local storm report, Sep 24, 5:25 PM CDT, 2 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
525 PM CDT WED SEP 24 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0517 PM     TSTM WND GST     4 WNW GRIGSTON          38.49N 100.79W
09/24/2008  M75 MPH          SCOTT              KS   TRAINED SPOTTER

&&

JFINCH
Local storm report, Sep 24, 6:20 PM CDT, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
620 PM CDT WED SEP 24 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 PM     HAIL             4 NW MANNING            38.58N 100.76W
09/24/2008  E1.75 INCH       SCOTT              KS   TRAINED SPOTTER

            THE HAIL WAS REPORTED FROM QUARTER TO GOLF BALL SIZE.

&&

BURKE
Special weather statement, Sep 24, 6:30 PM CDT, 1 hour 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
630 PM CDT WED SEP 24 2008

KSZ043-062-063-250015-
FINNEY-KEARNY-SCOTT-
630 PM CDT WED SEP 24 2008

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN KEARNY...
NORTHWESTERN FINNEY AND SOUTHWESTERN SCOTT COUNTIES...

AT 629 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 9 MILES SOUTHEAST OF LYDIA...OR 13 MILES WEST OF
FRIEND...MOVING EAST AT 10 MPH.

SMALL HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS STORM.

RESIDENTS IN NORTHEASTERN KEARNY...NORTHWESTERN FINNEY AND
SOUTHWESTERN SCOTT COUNTIES...SHOULD MONITOR THE WEATHER SITUATION
CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE
APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.

LAT...LON 3811 10133 3825 10138 3827 10128 3827 10126
      3827 10114 3830 10112 3831 10107 3807 10109
TIME...MOT...LOC 2330Z 270DEG 9KT 3822 10115

FINCH
Local storm report, Sep 24, 6:51 PM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
651 PM CDT WED SEP 24 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0640 PM     HAIL             18 N LAKIN              38.20N 101.26W
09/24/2008  E1.00 INCH       KEARNY             KS   PUBLIC

&&

JFINCH
Local storm report, Sep 24, 7:11 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
711 PM CDT WED SEP 24 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0656 PM     HAIL             1 N HEALY               38.61N 100.62W
09/24/2008  E0.88 INCH       LANE               KS   TRAINED SPOTTER

            THE HAIL COVERED THE GROUND.

&&

BURKE

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 25, 1:41 PM CDTAreal Flood WarningDDCTrego24 hr

Nearby

Severe Thunderstorm Warnings in Kansas, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.